West Virginia, 2012

Hail and Damaging Winds in West Virginia, July 3, 2012

July 3, 2012 · NWS RLX · 7 events in 3 counties and zones

Strong afternoon heating caused some thunderstorms to develop during the afternoon. A few of these storms pulsed to severe limits.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Strong afternoon heating caused some thunderstorms to develop during the afternoon. A few of these storms pulsed to severe limits.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 3, 1:33 PM EST, 2 minutes earlier.

Area forecast discussion, Jul 3, 1:33 PM EST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
233 PM EDT TUE JUL 3 2012

.SYNOPSIS...
NORTHWEST FLOW ALOFT WILL CONTINUE THROUGH MIDWEEK. UPPER LEVEL
HIGH PRESSURE WILL BUILD INTO THE AREA LATER IN THE WEEK...BEFORE
NORTHWEST FLOW REDEVELOPS FOR SUNDAY AND CONTINUES INTO NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
10 AM UPDATE. GROWING CONCERN WITH TAIL END OF MCS DROPPING
SOUTHEAST OUT OF MICHIGAN THIS MORNING TO BUILD SOUTH AND MOVE
ACROSS NORTHEASTERN THIRD OF CWA LATER THIS AFTERNOON AND EVENING.
RAISED POPS TO LIKELY THERE. KEPT CHANCE POPS REMAINDER OF AREA WITH
DIURNAL INSTABILITY. ALSO INCLUDED GUSTY WINDS IN STORMS THAT DO
DEVELOP AREA WIDE THIS AFTERNOON...GIVEN SOUNDING PROFILE.

PREVIOUS DISCUSSION...
GENERAL NORTHWEST FLOW WILL CONTINUE AND SLIGHTLY AMPLIFY OVER THE
COURSE OF THIS PERIOD AS UPPER TROUGH REMAINS TO THE EAST OF THE
AREA WHILE UPPER RIDGING BUILDS OVER THE CENTRAL CONUS. A DIFFUSE
FRONTAL ZONE REMAINED OVER THE NORTHERN PART OF THE AREA...MOST
NOTABLE BY THE MUCH DRIER AIR TO THE NORTHEAST. PRIMARY FORECAST
CONCERNS OVER THE PERIOD CONTINUE TO BE THE WARM TEMPERATURES ALONG
WITH INCREASING CHANCES FOR SHOWERS/THUNDERSTORMS.

TUESDAY HEIGHTS RISE OVER THE REGION AS AFOREMENTIONED UPPER RIDGING
BUILDS TOWARD THE AREA. BEST FLOW/DYNAMICS WILL REMAIN NORTHEAST OF
THE AREA AS SUCH. HOWEVER...REDEVELOPMENT FROM ERODING MCS
CURRENTLY MOVING ACROSS WESTERN GREAT LAKES AREA BEARS WATCHING AS
WELL. CURRENT POSITION PER 06Z IR SAT SHOW THE FEATURE MOVING A
BIT QUICKER THAN VARIOUS NWP PICKING UP ON. EARLIER THINKING WAS
THAT THIS WOULD LARGELY BYPASS THE AREA TO THE NORTH AND EAST BUT
LAST FEW IR SAT FRAMES SHOW CLOUD SHIELD TAKING A BIT MORE SE
SHIFT TOWARDS THE FORECAST AREA. PREVIOUS FORECAST HAS A GOOD
HANDLE ON MAX TEMPS WITH PROGGED 925MB TEMPS OF ABOUT 28C AND HAVE
ONLY MADE MINOR TWEAKS. SHOULD CLOUD COVER FROM MCS TO THE NORTHWEST
MAKE IT INTO AREA QUICKER MAX TEMPS WOULD LIKELY BE A FEW DEGREES
LOWER. THOUGH HEAT ADVISORY TEMPERATURES ARE NOT EXPECTED FROM A
CRITERIA STANDPOINT...WILL CONTINUE WITH CURRENT HEAT ADVISORY
PLANNED FOR MUCH OF THE LOWLANDS TODAY MAINLY FOR THE LOSS OF
ELECTRICAL POWER IN MANY LOCATIONS ACROSS THE AREA. OUTSIDE OF
THESE CONCERNS...ALSO EXPECT SHOWERS/THUNDERSTORM DEVELOPMENT
ACROSS HIGHER TERRAIN WHERE BEST SFC AND LLVL CONVERGENCE IS NOTED.
REGARDING CONVECTIVE MODE/HAZARDS...NOT EXPECTING WIDESPREAD/ORGANIZED
SEVERE THUNDERSTORMS WITH SHEAR AROUND 10-20KTS UNDER WEAK FLOW
ALOFT AND HIGH WBZ/FZ LEVEL HEIGHTS. HOWEVER WITH STEEP LOW LEVEL
LAPSE RATES AND SFC- MIDLEVEL THETA-E DIFFERENCES OF 25C-30C...SOME
DOWNBURST POTENTIAL EXISTS. EVEN TO THIS END...NO STRONG WINDS ALOFT
REALLY TO MIX DOWN...SO THIS THREAT APPEARS RELATIVELY MINIMAL AS
WELL.

SHOWER/THUNDERSTORM ACTIVITY SHOULD WANE DURING THE LATE EVENING AND
OVERNIGHT HOURS WITH THE LOSS OF DAYTIME HEATING BUT SOME SHOWER/STORM
ACTIVITY CAN/T BE COMPLETELY RULED OUT AND WILL CONTINUE AT LEAST
SLIGHT CHANCE POPS OVERNIGHT. FOG WILL BE LIKELY PARTICULARLY WHERE
RAINFALL IS RECEIVED TODAY.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
MODELS SUGGEST AN ACTIVE 4TH OF JULY FOR SECTIONS OF THE CWA. ANOTHER
MCS IS FORECAST TO DEVELOP AND MOVE SOUTH FROM THE GREAT LAKES. WILL
HAVE TO MONITOR THIS VERY CLOSELY. CONDITIONS ARE FAVORABLE FOR THIS
DEVELOPMENT AS NORTHWEST FLOW PERSISTS. THE EXACT STRENGTH AND
DIRECTION IS IN QUESTION.

THE CHANCE FOR THUNDERSTORMS DECREASE SLIGHTLY BY THURSDAY INTO
FRIDAY. THIS CONTINUES TO BE CONSISTENT WITH PREVIOUS FORECASTS.
WILL MAKE A FEW MINOR ADJUSTMENTS ONLY.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AS A FRONTAL SYSTEM
SLIDES SOUTH THIS WEEKEND. SURFACE HIGH PRESSURE WILL FOLLOW THIS
SYSTEM. ONCE AGAIN...THE CWA IS IN NORTHWEST FLOW AS AN UPPER LOW IS
NORTHEAST AND A RIDGE OF HIGH PRESSURE IS SOUTHWEST. HAVE FOLLOWED
HPC AND KEPT HOT TEMPS AND CONTINUED THUNDERSTORM CHANCES THROUGH
MUCH OF THIS PERIOD.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
18Z TUESDAY THRU 18Z WEDNESDAY...
UPPER HIGH ANCHORED OVER THE MID WEST WITH NORTHWEST FLOW ALOFT OVER
THE OHIO VALLEY THIS PERIOD. CONDITIONALLY UNSTABLE ATMOSPHERE WILL
LEAD TO SCATTERED MAINLY AFTERNOON TSTMS MOST AREAS. EXCEPTION WILL
BE THE TAIL END OF AN MCS THAT MAY CLIP NORTHEASTERN WV LATER THIS
AFTERNOON AS IT DROPS SOUTHEAST...AFFECTING MAINLY CKB AND EKN.
OTHERWISE...EXCEPT FOR LOCALLY MVFR TO IFR RIVER AND VALLEY FOG 07Z
TO 12Z WED...EXPECT VFR OUTSIDE OF CONVECTION.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: MOST ORGANIZED AFTERNOON TSTM DEVELOPMENT
DEPENDS ON MCS DEVELOPMENT. FOG TIMING EVOLUTION AND INTENSITY MAY
VARY TONIGHT.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    L
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M

AFTER 18Z WEDNESDAY...
NO WIDESPREAD IFR CONDITIONS EXPECTED AT THIS TIME.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR WVZ005>011-
     013>020-024>032.
OH...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR OHZ066-067-075-
     076-083>087.
KY...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR KYZ101>103-105.
VA...NONE.

&&

SYNOPSIS...JSH/50
NEAR TERM...JMV/50
SHORT TERM...JB
LONG TERM...JB
AVIATION...JMV
Hazardous weather outlook, Jul 3, 3:22 AM EST, 10 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
422 AM EDT TUE JUL 3 2012

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032-
040830-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-
CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-
LEWIS-HARRISON-TAYLOR-
422 AM EDT TUE JUL 3 2012

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ003-004-WVZ033>040-046-047-040830-
DICKENSON-BUCHANAN-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-
UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
422 AM EDT TUE JUL 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...CENTRAL
WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 3, 1:32 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
232 PM EDT TUE JUL 3 2012

WVZ016-018-028>030-031900-
BRAXTON WV-CALHOUN WV-GILMER WV-LEWIS WV-ROANE WV-
232 PM EDT TUE JUL 3 2012

...STRONG THUNDERSTORMS WILL AFFECT CENTRAL CALHOUN...GILMER...NORTH
CENTRAL ROANE...NORTHWESTERN BRAXTON AND SOUTHERN LEWIS COUNTIES...

AT 228 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 6 MILES
EAST OF GLENVILLE TO 5 MILES SOUTHWEST OF GLENVILLE TO 8 MILES
SOUTHEAST OF GRANTSVILLE TO 8 MILES SOUTH OF GRANTSVILLE...MOVING
EAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THESE STORMS. EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT STAY
IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...
MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THESE STORMS WILL BE NEAR ORMA AROUND 240 PM...STOUTS MILLS AROUND
245 PM...CEDARVILLE AROUND 250 PM...SHOCK AROUND 255 PM AND
BURNSVILLE AROUND 300 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-79 BETWEEN MILE MARKERS
75 AND 93.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3894 8034 3882 8057 3868 8095 3881 8136
      3892 8100 3906 8077 3896 8032

16

The radar

The Charleston,WV radar (KRLX), 110 km away, was scanning. The volume nearest the first event began at 18:32 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Gilmer

When
July 3, 1:35 PM EST
Where
Gilmer County, 0.84 mi SW of Baldwin
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
38.961, -80.761

Trees were blown down near Route 33 and Ellis Creek.

Thunderstorm Wind, Roane

When
July 3, 4:25 PM EST
Where
Roane County, 2 mi ESE of Spencer
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
911 Call Center
Coordinates
38.789, -81.316

Mobile homes in the trailer park were blown off their foundations.

Hail, Kanawha

When
July 3, 4:30 PM EST
Where
Kanawha County, Pinch
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.420, -81.480

Hail, Kanawha

When
July 3, 4:30 PM EST
Where
Kanawha County, Elkview
Measured
0.88 in hail
Reported by
Public
Coordinates
38.450, -81.480

Thunderstorm Wind, Roane

When
July 3, 4:30 PM EST
Where
Roane County, 1.52 mi SSW of Spencer
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
38.780, -81.363

Trees were blown down along Route 119.

Lightning, Roane

When
July 3, 4:45 PM EST
Where
Roane County, 0.82 mi SSE of Triplet
Property damage
$10,000
Reported by
Newspaper
Coordinates
38.819, -81.296

A house was struck and caught fire.

Thunderstorm Wind, Kanawha

When
July 3, 4:47 PM EST
Where
Kanawha County, 0.32 mi NNW of Pinch
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
38.424, -81.483

Trees were blown down on Robin Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2012Every state in 2012This day in weather historyWarnings in West Virginia, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 397471, 397486, 397473, 397476, 397490, 397491, 397481.